Rectal Bleeding from Radiation
MAYO CLINIC ADVICE
Originally published in Mayo Clinic Health Letter,
October 1996. Illustration added.
Q. My husband underwent
radiation therapy for prostate cancer. Several months later, he
began passing blood with his stools and continues to do so. His
doctor says the radiation is the cause. Is there any treatment?
Your husband's condition may be radiation proctopathy--a delayed form of rectal
injury from radiation. There are several options for reducing
or ending the bleeding that can accompany it.
Because the rectum is close to the prostate, radiation
therapy for prostate cancer can injure the rectum's lining. One
result may be the abnormal growth of tiny blood vessels near the
surface that bleed easily. Studies have shown that between 2 and
20 percent of men who undergo radiation therapy for prostate cancer
will develop this condition. Sometimes the bleeding can occur
Treatment depends on the severity of the bleeding.
Your husband's doctor may ask him to just monitor the bleeding
if only small amounts are being passed.
If the bleeding is heavy or anemia develops, stool
softeners or medicated enemas may be prescribed. For severe cases,
the most effective treatment uses lasers to destroy the vessels
causing the bleeding.
|This information is provided for educational purposes only and does not replace or amend professional medical advice. Unless otherwise stated and credited, the content of Phoenix5 (P5) is by and the opinion of and copyright © 2000 Robert Vaughn Young. All Rights Reserved. P5 is at <http://www.phoenix5.org>. P5's policy regarding privacy and right to reprint are at www.phoenix5.org/infopolicy.